Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 331, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 7, 2023, 6:32 PM CDT for Thomas County, Kansas. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2023, 6:32 PM CDT (23:32 UTC)
- Expired
- Aug 7, 2023, 7:14 PM CDT
- In force
- 42 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 70.0 mph
County Thomas County, KS
The radar
The Goodland radar (KGLD), 45 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 6:55 PM CDT | TSTM WND GST 68 | 8 Wsw Mingo, KS | Mesonet station KKSCOLBY35. |
| Aug 7, 6:57 PM CDT | TSTM WND GST 61 | 9 N Page City, KS | Mesonet station KKSCOLBY28. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 3:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
681
WUUS53 KGLD 072332
SVRGLD
KSC193-080030-
/O.NEW.KGLD.SV.W.0331.230807T2332Z-230808T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
632 PM CDT Mon Aug 7 2023
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Central Thomas County in northwestern Kansas...
* Until 730 PM CDT.
* At 632 PM CDT, a severe thunderstorm was located 6 miles northwest
of Levant, moving southeast at 30 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Levant around 645 PM CDT.
Colby around 650 PM CDT.
Other locations in the path of this severe thunderstorm include
Oakley.
This includes Interstate 70 in Kansas between mile markers 39 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3914 10122 3945 10139 3947 10139 3957 10115
3957 10111 3913 10073
TIME...MOT...LOC 2332Z 322DEG 26KT 3946 10124
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
KAK2 follow-up statements
815
WWUS53 KGLD 072349 RRA
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
649 PM CDT Mon Aug 7 2023
KSC193-080030-
/O.CON.KGLD.SV.W.0331.000000T0000Z-230808T0030Z/
Thomas KS-
649 PM CDT Mon Aug 7 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHERN THOMAS COUNTY...
At 649 PM CDT, a severe thunderstorm was located near Levant, moving
southeast at 30 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Oakley.
This includes Interstate 70 in Kansas between mile markers 42 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3914 10122 3937 10129 3945 10101 3913 10073
TIME...MOT...LOC 2349Z 322DEG 26KT 3936 10114
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
KAK028
WWUS53 KGLD 080014
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
714 PM CDT Mon Aug 7 2023
KSC193-080024-
/O.CAN.KGLD.SV.W.0331.000000T0000Z-230808T0030Z/
Thomas KS-
714 PM CDT Mon Aug 7 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN THOMAS COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Kansas.
Remember, a Severe Thunderstorm Warning still remains in effect for
Southern Thomas county.
LAT...LON 3914 10122 3937 10129 3945 10101 3913 10073
TIME...MOT...LOC 0013Z 322DEG 26KT 3921 10099
$$
KAKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 5:18 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 7, 5:18 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Goodland KS 418 PM MDT Mon Aug 7 2023 .UPDATE... Issued at 413 PM MDT Mon Aug 7 2023 The Severe Thunderstorm Watch has been expanded eastward to include Red Willow, Decatur, and Sheridan counties due to the possibility increasing for severe thunderstorms moving farther eastward than previously anticipated. Billowing clouds are seen on the visible satellite product as well as buoyancy decreasing going eastward. && .SHORT TERM...(This evening through Tuesday Night) Issued at 256 PM MDT Mon Aug 7 2023 At the start of the short term period, the latest upper air RAP analysis shows the CWA with a west-northwesterly flow aloft with a shallow upper air trough out to the east and an upper air low moving just over the coast of WA. Current satellite imagery and surface observations show dry conditions and mostly southerly surface winds with clouds starting to bubble up/develop across a good portion of the CWA particularly in the west. Going forward through the day, models show an upper air shortwave disturbance developing just to the west of the CWA around 21Z that becomes stronger and passes over the CWA at 00Z. This disturbance looks to disappear from influencing the CWA by 06Z while the WA low moves over southern ID overnight. At the surface, the main story looks to be the potential for severe weather expected for this afternoon and evening. When looking at the current RAP analysis, there looks to a good amount of temperature advection at the 850mb level near the CO/KS/NE border area with a good amount of temperature advection across most of the CWA at the 700mb level. Currently, there also looks to be a convergence zone out in the northwestern portion of the CWA that will allow thunderstorms to develop this afternoon and evening. When looking at model convective parameters, MLCAPE values along and west of CO border in the CWA look to be at or above 2 kJ/kg particularly around 21Z-00Z while there looks to be good 0-6km bulk shear across the CWA as well during this time potentially reaching the triple digits in some portions. Also, model forecast 0-3km SRH values around 200 m^2/s^2 are seen within the CWA as well. This lines up pretty well with the SPC marginal to slight risk of severe weather for today. Potential hazards today for storms that become severe look to be large hail up to tennis balls in size, strong wind gusts up to 70 mph, a possible tornado or two (particularly in the northeastern portion of the CWA), and locally heavy rainfall. Isolated supercells look to favor more of the large hail and possible tornado threats, but the strong wind threat will be seen as well if they form a line this evening. The WPC currently has a marginal risk for excessive rainfall for a good portion of the CWA which seems to be well merited with PWAT values over 1 inch to around 1.25 inches seen in the area. There are also some scattered pockets of 1.5 inch PWATs, so heavy rainfall with these thunderstorms is possible and the flood threat will be monitored. Thunderstorms look to develop in the western portions of the CWA around 20Z-21Z and continue eastward across the CO going through 03Z-04Z. This does not look to be a potential tornado outbreak day, but some stronger storms could be possible with a wide variety of hazards so will continue to monitor conditions going forward. A Severe Thunderstorm Watch which includes the potential for tornadoes has also been issued for counties along and west of KS-25 through 03Z. As for tonight after the storms clear the area, lingering precipitation chances are possible for eastern portions of the CWA with overnight lows in the middle 50s to lower 60s. On Tuesday, models show the CWA coming underneath a weak ridge during the day as the northwestern low moves over southern WY by the evening hours. Another shortwave disturbance is seen passing over the CWA during the evening as well. At the surface, models show the possibility for some patchy fog along and north of the KS/NE border during the morning hours. But the main story looks to be the second day of potentially strong to severe thunderstorms seen within the CWA during the late afternoon and evening hours. Currently: the SPC has an enhanced risk for severe weather centered over the northwestern portion of the CWA with most of the remaining parts of the CWA within a slight risk. Again, potential hazards include large hail up to a possible 2 to 3 inches in diameter, strong winds up to 70 mph, locally heavy rainfall leading to potential flash flooding, as well as possible tornado or two. Latest CAM runs show storms developing in eastern CO during 22Z-00Z that will sweep across the northern portions of the CWA going into the night with a possible cold front moving through the region overnight. Looking at convective parameters, model MLCAPE values over 2000 J/kg are seen across the CWA along with 0-6km bulk shear values around 50 kts. As for the potential for heavy rainfall, similar PWAT values of 1-1.25 inches are seen across the CWA though there looks to be a good swath of 1.5 inches along the KS/NE border which supports the WPC excessive rainfall slight risk for a good portion of the CWA. Will continue to watch this storm potential and provide forecast updates as they become available. Daytime highs for Tuesday expect to be in the lower to middle 80s with overnight lows in the lower 50s to lower 60s. .LONG TERM...(Wednesday through Monday) Issued at 357 PM MDT Mon Aug 7 2023 At the start of the long term period, models show a weak upper air trough passing over the CWA on Wednesday morning with the GFS being slightly quicker than the ECMWF in the progression. By Wednesday evening, the front part of a trailing ridge looks to move over the CWA. Going into Thursday, models project the CWA being underneath the ridge through the early afternoon hours before the upper air flow starts to turn more westerly being in the peak of a upper ridge over the south-central CONUS during the evening hours. Models continue to have CWA underneath the peak of the upper air ridge on Friday while showing an upper air low moving off the coast of central CA. An upper air shortwave is seen passing over the CWA during the Friday evening hours as well. Going through the weekend and Monday, long term forecast guidance starts to depart from their solutions a bit though continue to have an upper air high over the TX with the upper air low meandering around the CA coast. The GFS hints at more evening shortwave disturbances passing over the CWA at least during the weekend as well. At the surface, the forecast calls for dry conditions on Wednesday and most of Thursday with slight chances for precipitation seen Thursday night as well as in the latter half of Friday. The best chances for precipitation currently look to be on the weekend and also Monday associated with the potential upper air shortwave disturbances. Will continue to monitor this going forward as details become more clear in future model runs. Temperatures look to cool on Wednesday following a cold front passage before rebounding beginning on Thursday going through the weekend. Daytime highs on Wednesday range between the upper 70s and middle 80s while Thursday through Saturday with highs a few degrees on either side of the 90 degree mark. Sunday's daytime highs are forecasted to be in the middle 80s to lower 90s followed by highs in the middle to upper 80s on Monday. Overnight lows on Wednesday night look to be in the middle 50s to lower 60s while lows in the upper 50s to middle 60s are seen on Thursday through Saturday nights. Sunday and Monday nights have overnight lows ranging between the upper 50s and lower 60s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1150 AM MDT Mon Aug 7 2023 KGLD...VFR conditions are expected to start the 18Z TAF period with southerly winds at 11G18 kts that become south-southeasterly around 13 kts when chances for thunderstorms begin at 23Z. There is a chance for a severe thunderstorm between 23Z-01Z that may bring some higher to possibly strong winds to KGLD as well. At 02Z, KGLD expects precipitation chances to end with winds becoming east-southeasterly around 9 kts before turning southerly by 05Z. At 14Z, KGLD winds look to increase to around 10G17 kts. KMCK...the 18Z TAF period begins with VFR conditions and south- southeasterly winds around 9 kts. At 23Z, chances for thunderstorms begin with winds turning more southeasterly for KMCK. There is a chance for a severe thunderstorm bringing some possible strong winds to KMCK between 00Z-02Z. By 04Z, thunderstorm chances look to end with winds becoming variable around 6 kts. At 11Z, KMCK sees visibilities dropping to around 3 SM bringing about MVFR conditions before IFR conditions are seen at 12Z when fog possibly lowers visibility to around 1 SM. Visibility looks to improve at 14Z returning KMCK to VFR conditions. With the chances for storms this evening that may become severe, will monitor for better timing and possible impacts in case models show them changing. Medium confidence on fog for KMCK at this time and will re-evaluate this for the 00Z TAF. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...076 SHORT TERM...076 LONG TERM...076 AVIATION...076
Hazardous weather outlook, Aug 7, 3:23 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 223 PM MDT Mon Aug 7 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-082030- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 223 PM MDT Mon Aug 7 2023 /323 PM CDT Mon Aug 7 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Severe thunderstorms are expected today across much of the area with destructive hail around the size of a tennis ball, wind gusts to 70 mph and a tornado or two possible. Storms will develop across eastern Colorado around 3 PM MDT (4 PM CDT) and move east through the evening hours. Locally heavy rain is also possible as storms merge into a larger complex tonight. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... For Tuesday, another round of potentially strong to severe storms will impact the area, mainly during the afternoon and evening hours. Hazards include large hail, damaging winds and locally heavy rainfall. There is also a threat for tornadoes along and west of Highway 83, and along and north of Interstate 70. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed beginning around 3 PM MDT (4 PM CDT). Spotters are encouraged to send any storm reports they have from tonight to NWS Goodland.
In the hours before
Local storm report, Aug 7, 6:07 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
507 PM MDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM Hail Colby 39.39N 101.05W
08/07/2023 E1.00 inch Thomas KS Trained Spotter
Quarter size hail reported in Colby at 5:04
pm MDT.
&&
VincentLocal storm report, Aug 7, 6:10 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
510 PM MDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Hail 9 S Mcdonald 39.65N 101.38W
08/07/2023 E1.75 inch Rawlins KS Public
Hail lasted about 5 minutes.
&&
KMKSpecial weather statement, Aug 7, 6:10 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
510 PM MDT Mon Aug 7 2023
COZ090-091-KSZ001-013-072330-
Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS-
510 PM MDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of southeastern Yuma
County in northeastern Colorado, northeastern Kit Carson County in
east central Colorado, southwestern Cheyenne and northwestern Sherman
Counties in northwestern Kansas through 530 PM MDT/630 PM CDT/...
At 509 PM MDT/609 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Bonny Reservoir, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Yuma
County in northeastern Colorado, northeastern Kit Carson County in
east central Colorado, southwestern Cheyenne and northwestern Sherman
Counties in northwestern Kansas, including the following locations...
Hale.
This includes Highway 385 between mile markers 200 and 214.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for northeastern and east central Colorado...and northwestern
Kansas.
&&
LAT...LON 3954 10235 3969 10232 3960 10189 3942 10221
TIME...MOT...LOC 2309Z 290DEG 29KT 3960 10222
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TriggLocal storm report, Aug 7, 6:11 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
511 PM MDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM Hail 1 NNW Colby 39.39N 101.05W
08/07/2023 E0.50 inch Thomas KS Public
Report from mPING: Half-inch (0.50 in.).
&&
KMKLocal storm report, Aug 7, 6:20 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
520 PM MDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM Hail Colby 39.39N 101.05W
08/07/2023 E0.88 inch Thomas KS Emergency Mngr
&&
KMKLocal storm report, Aug 7, 6:31 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
531 PM MDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM Dust Storm 2 E Brewster 39.36N 101.34W
08/07/2023 Thomas KS NWS Employee
Off-Duty employee reported 1/4 mile
visibility as dust associated with storm
outflow moved through the Brewster area.
Gusts to 42 mph measured via a Davis held at
8 feet.
&&
KMKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 3:46 PM CDT | Special Weather Statement | GLD | Cheyenne | 29 min |
| Aug 7, 3:57 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 48 min |
| Aug 7, 4:12 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 48 min |
| Aug 7, 4:29 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 20 min |
| Aug 7, 4:39 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 48 min |
| Aug 7, 4:56 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Thomas | 64 min |
| Aug 7, 5:08 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 37 min |
| Aug 7, 5:14 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 46 min |
| Aug 7, 5:39 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 51 min |
| Aug 7, 5:42 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 63 min |
| Aug 7, 5:46 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 59 min |
| Aug 7, 6:01 PM CDT | Flash Flood Warning | GLD | Cheyenne, Rawlins | 3 hr |
| Aug 7, 6:02 PM CDT | Special Weather Statement | GLD | Sherman | 28 min |
| Aug 7, 6:10 PM CDT | Special Weather Statement | GLD | Sherman | 20 min |
| Aug 7, 6:17 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 58 min |
| Aug 7, 6:20 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 55 min |
| Aug 7, 6:23 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 37 min |
| Aug 7, 6:26 PM CDT | Dust Storm Warning | GLD | Sherman, Thomas | 49 min |
| Aug 7, 6:41 PM CDT | Special Weather Statement | GLD | Cheyenne, Rawlins | 19 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.